Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 91, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 23, 2019, 5:15 PM EDT for Martin County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2019, 5:15 PM EDT (21:15 UTC)
- Expired
- Aug 23, 2019, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Martin County, NC
The radar
The Morehead City radar (KMHX), 120 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:45 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 23, 3:45 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 345 PM EDT Fri Aug 23 2019 .SYNOPSIS... A cold front will approach the area later today and tonight and slowly cross the region Saturday. The front will stall well offshore Sunday with low pressure moving along it Monday. Another cold front will approach the area mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 245 PM Friday...Latest surface analysis shows a cold front draped across central Virginia early this afternoon in association with an unseasonably strong upper level stretching from Quebec into the Great Lakes as seen in WV imagery. Some weak lobes of mid-level vorticity are advecting across the region and, coupled with the front, will provide some enhanced ascent to set the stage for increasing showers and thunderstorms later this evening. Immediate next few hours are expected to be mainly dry with a few afternoon showers and storms possibly sneaking into the coastal plain. Main event is later tonight as the front sinks south and storm coverage increases in an axis of 30-35 knot 0-6 km bulk shear across the NC/VA border and MLCAPEs approaching 2500 J/kg. All the hi-res guidance indicates a squall line developing and stalling along the VA border before progressing south after sunset as the convective system becomes gradually cold-pool dominant. Main concern is minor/urban flooding with PWATs of 2-2.25 inches, but current thinking is line will be moving fast enough to preclude more widespread flash flooding. A risk for gusty to severe winds with the squall line is possible mainly for our northern tier of counties. Overall precipitation chances drop to the south with much weaker shear and lack of daytime heating. Have categorical PoPs northern tier to high chance along the Crystal Coast. Highs remainder of today top out in the low 90s with cloud cover keeping lows in the mid 70s along the coast, to low 70s inland with the aid of cooling rainfall. && .SHORT TERM /SATURDAY/... As of 300 PM Friday...Front continues to push south towards the coast on Saturday with plenty of cloud cover lingering in its wake. Behind the front, high pressure to the north will shift east and set up a weak wedge/cold-air dam to our west, aiding in cooler and more stable air. A thin axis of instability is possible along the coast as hinted by hi-res guidance, but given the expected considerable cloud cover I have my doubts if there will be enough instability to sustain as aggressive of coverage as advertised. If more sustained activity is realized storm motions will be slow in an axis of 2-2.25 inch PWATs suggesting a localized flooding threat, especially considering the recent substantial rainfall these areas have received. Due to uncertainty in storm evolution, nudged PoPs down from categorical to likely. With the wedge and plenty of cloud cover lows tomorrow will be considerably cooler with low to mid 80s along the coast, upper 70s in the northern coastal plain. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... As of 345 PM Fri... Periods of unsettled weather continues Sunday and possibly into Monday. Another cold front will approach the area from the west by midweek. Saturday Night...Cold front will push offshore by Sat night. As the front pushes south, a weak/shallow high pressure wedge builds in to the Carolinas. Fairly widespread showers will continue through the evening, as decent overrunning regime sets up with H85 mb flow still srly. PW values are above 2.00" and deep warm cloud layer with the best convergence near the low/mid level frontal across srn half of the FA. Sunday through Monday...Continued following the more consistent ECMWF, as has support from the UKMET/CMC with a more developed, albeit further offshore, tropical system. The GFS appears to remain an outlier with a near-coast and much weaker tropical or subtropical system. With expected further offshore track, impacts would be relegated to the waters in the form of high surf and strong rip currents. Gusty winds will be felt along the coast due to high pres ridging into the Carolinas and low pres gathering to the south. More unsettled weather possible for Sunday, though coverage and intensity does not appear too impressive, so rain amounts do not look too high, even along coastal areas. Will retain likely pops for coastal zones with chc pops interior as ocnl showers will be a threat at any time during the day. The low will pass well east of the NC coast on Monday, keeping only chc showers in the fcst, and breezy conditions on the coast due to gradient between high pres ridging in from the west and the low well offshore. Tuesday through Thursday...High pressure should build back in Tue with more drier conditions, then an approaching cold front by midweek resulting in sct showers and thunderstorms. Expect highs to climb back towards climo, in the mid/upr 80s. Lows continue in the 60s interior to low 70s coast. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Short Term /through Saturday 18Z/... As of 140 PM Friday...High res models show scattered convection starting after 21Z with more organized storms moving in overnight with the front, especially in the northern sites. Models are becoming more confident with ceilings dropping behind the front to MVFR after midnight and then to IFR after 09Z for all sites. MVFR conditions should return after 15Z, but more widespread shra is expected towards the end of the TAF period. Long Term /Saturday through Tuesday/... As of 345 PM Fri...The frontal boundary will remain close to the NC coast and continue bring unsettled weather Sat night and into Sun, with ocnl sub VFR expected. Some drier air moves in by the beginning of the week leading to improved flying conditions. && .MARINE... Short Term /Tonight and Saturday/... As of 300 PM Friday...Seas this hour 2 to 3 feet except for more persistent 4 foot seas in the outer waters with SW winds at around 10 to 20 knots. A cold front will approach the northern waters tonight with SW winds at around 15-20 knots with a few gusts to 25 knots, although nothing widespread enough to warrant SCA. Winds gradually shift to the N and then NE through Saturday as the front slowly pushes offshore. A weak surge of N/NNE winds mainly for the northern waters and sounds at around 15 knots is expected Saturday afternoon and evening. Long Term /Saturday night through Tuesday/... As of 345 PM Fri...A cold front will be south of the waters by Sat night. Winds increase out of the NE on Sunday and should reach SCA conditions with sustained 20-25 kt NE winds due to high pres from the west and developing low pres well offshore. The gusty NE winds continue on Monday as potential tropical or subtropical storm moves NE well off of the NC coast. Seas and swell will build to greater than 6 ft by Sunday and remain that way through Monday as the system tracks NE. WWIV much too low with the waves so relied more on the ECM waves and NWPS. Winds and seas start to subside later Monday through Tuesday as the system moves well away from the waters. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...MS SHORT TERM...MS LONG TERM...TL AVIATION...TL/ML MARINE...TL/MS
Hazardous weather outlook, Aug 23, 4:04 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
404 PM EDT Fri Aug 23 2019
NCZ029-044>047-079>081-090>092-094-193-194-198-203-242015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
404 PM EDT Fri Aug 23 2019
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
There is a slight risk of severe thunderstorms and heavy rainfall
late this evening especially north of Highway 264. Strong gusty
winds will be the primary threat along with localized flooding of
low- lying and urban areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized heavy rainfall is possible this weekend as a cold front
stalls off the North Carolina coast and interacts with tropical
moisture from the south.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-204-205-242015-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
404 PM EDT Fri Aug 23 2019
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Localized heavy rainfall is possible this weekend as a cold front
stalls off the North Carolina coast and interacts with tropical
moisture from the south.
A tropical or subtropical system is expected to track northeastward
and well off the NC coast by Monday, with high surf and strong rip
currents expected for the Outer Banks.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:56 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 34 min |
| Aug 23, 5:20 PM EDT | Special Marine Warning | MHX | 55 min | |
| Aug 23, 6:15 PM EDT | Special Marine Warning | MHX | 60 min | |
| Aug 23, 7:14 PM EDT | Special Marine Warning | MHX | 61 min | |
| Aug 23, 7:32 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Martin, Pitt, Tyrrell, Washington | 58 min |
| Aug 23, 7:41 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.